Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


drug holiday or vanity looking a gift horse in the mouth?
Jul 30, 2003

Real glad to find this site - its great to read all the postings of personal experiences & informed replies.

Ive been HIV+16 yrs> & my continued good health seems like a miracle of modern science. Started on AZT in 80s, added Hivid, Epivir & Crixivan in mid 90s w/ few side effects - only major problem was kidney stones. Doc switched me to Norvir 2 years ago which I take along w/ Crixivan & Combivir. My viral loads remained undetectable most of time (w/ a few small blips) my T-cells never below 400 & usually above 600 - currently at an all-time high of 900. So whats my beef?

Ive worked out regularly w/ weights & aerobics for 25 yrs> I eat healthy meals/ no junk food, drink very little. At 50 I was in great shape - 510 lean 170# 31w - til this last year when my trunk started to thicken. Also my cholesteral shot up in the past year so I began taking Lipitor to counteract what I discovered were side effects of the HIV meds - my HDL is fine at 50 but my LDL is 178 & cholesteral is 266 w/ the Lipitor.

Id never heard of Lipodystrophy before now & suddenly Im seeing it all around me - noticing a neighbor w/ a pronounced buffalo hump & another w/ a pregnant belly. I still have the shadow of a 6-pack; but its alot harder to button my previously roomy pants & Ive noticed a small lump starting on the back of my neck. I stopped weight lifting & aerobics in favor of yoga last year too. Maybe this is what let the LD take hold; but my plan is to go back to them to reverse my IAF belly ASAP.

Recently I had a bone density test & discovered Im at the borderline of Osteoporosis - after 2 decades of weight-bearing exercise! so now I take Actonel & Citracal+D. I know Im feeling depressed these days; but I dont want to start on any MORE meds for that.

Because of the pros of my low viral load & high of my T-cells - I want to stop my HIV drug regimin to try & reverse the LD. I know my doc of 25yrs would trust me to make an informed personal choice. Any advice as to weaning myself off the HIV drugs I listed above or just to stop cold turkey? I have regular 3-month check-ups w/ blood work to monitor any change in my stats. While my major reason is vanity - I feel like the drugs are all fighting each other for control.

Response from Dr. Moyle

While its sometimes hard as you get older to tell what the effects of ageing and the effects of therapy are having on your body shape it sounds like there's a reasonable reason here to believe that at least some of the problems are related to the medication. It sounds like most of your problems are fat accumulation rather than fat loss problems. We know that some drugs like indinavir (Crixivan) can interfere with the way fats and sugars are stored and that this can lead to an increase in that being stored in the abdomen. Additionally, this is likely to contribute to the rise in your cholesterol. Given your past treatment history it is properly sensible to consider continuing your HIV therapy but making a small modification and then seeing over a few months (say six) whether there is better improvement. A new protease inhibitor drug that is recently come to the market called atazanavir (Reyataz) is likely to be the best option to use when replacing your indinavir. This drug doesn't seem to be associated with elevation was in cholesterol or problems with sugar handling. In one small study patients who switched from another protease inhibitor (nelfinavir) to atazanavir possible improvements in their cholesterols. It would be dosed as 300 milligrams once a day with 100 milligrams of ritonavir (Norvir) once daily. This should be more than adequate in combination with your Combivir to continue to maintain your viral load undetectable and your excellent CD4 count. After that, it up to you to get back to the gym.

Good luck

Best wishes,

Graeme Moyle


Previous
Why doesn't Megace work for me anymore
Next
lipo and Reyataz

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement